Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 385, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 2, 2004, 5:16 PM CDT for Comanche County, Kiowa County, Tillman County, Oklahoma. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2004, 5:16 PM CDT (22:16 UTC)
- Expired
- Jun 2, 2004, 6:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Comanche County, OK, Kiowa County, OK, Tillman County, OK
The radar
The Altus AFB radar (KFDR), 25 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 2:50 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 10.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 788 J/kg
- Mixed-layer CIN
- -476 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
685 WUUS54 KOUN 022216 SVROKC OKC031-075-141-022315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 514 PM CDT WED JUN 2 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COMANCHE COUNTY IN SOUTHWEST OKLAHOMA SOUTHERN KIOWA COUNTY IN SOUTHWEST OKLAHOMA TILLMAN COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 615 PM CDT * AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LARGE SEVERE THUNDERSTORM RAPIDLY STRENGTHENING NEAR HIGHWAY 62 BETWEEN MANITOU... SYNDER AND HEADRICK. THIS STORM WAS MOVING SLOWLY EAST... BUT WILL LIKELY BEGIN MOVING SOUTHEAST AT AROUND 30 MPH AS IT BECOMES BETTER ORGANIZED BY 545 PM. * LOCATIONS IN THE WARNING INCLUDE CACHE...CENTRAL WICHITA MOUNTAINS WILDLIFE REFUGE...CHATTANOOGA...FREDERICK...HOLLISTER... INDIAHOMA...MANITOU...MOUNTAIN PARK...SNYDER...SOUTHERN TOM STEED RESERVOIR AND TIPTON HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 60 MPH ARE LIKELY. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3476 9911 3436 9918 3429 9868 3475 9857 $$ MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:24 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 2, 3:24 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 325 PM CDT WED JUN 2 2004 .DISCUSSION... A CONTINUOUS BARRAGE OF SEVERE WEATHER THROUGH THE DAY HAS LEFT LITTLE TIME FOR MUCH ELSE. MADE VERY FEW CHANGES TO THE FORECAST BEYOND TOMORROW. FOR TONIGHT INTO TOMORROW MORNING... IT APPEARS THAT THE CURRENT MCS WILL CONTINUE TO MOVE SOUTHEAST THIS EVENING... WITH ADDITIONAL DEVELOPMENT LIKELY TO ITS WEST ALONG THE OUTFLOW BOUNDARY. LATER TONIGHT... WE EXPECT A SECOND MCS TO HAVE DEVELOPED IN THE HIGH PLAINS AND TO THEN MOVE SOUTHEAST INTO OUR SOUTHWESTERN COUNTIES. SOME HEAVY RAIN IS LIKELY WITH THIS SYSTEM... BUT PROBABLY NOT ENOUGH TO CAUSE FLOODING. THIS MCS SHOULD RELEASE ITS GRIP ON OUR FORECAST AREA SOMETIME DURING THE MORNING TOMORROW. ANOTHER NOCTURNAL MCS IS POSSIBLE TOMORROW NIGHT... GIVEN THE SIMILAR LAYOUT OF WEATHER SYSTEMS. AFTER THAT... THE BASIC PLAN IS A SERIES OF SMALL DISTURBANCES IN THE UPPER FLOW PATTERN... WHICH WILL MAINTAIN SLIGHT CHANCES OF RAIN THROUGH EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 65 82 66 86 / 40 30 20 20 HOBART OK 65 84 66 88 / 60 30 30 20 WICHITA FALLS TX 67 84 68 88 / 70 30 30 20 GAGE OK 61 82 63 87 / 40 10 20 20 PONCA CITY OK 61 82 64 85 / 20 20 10 20 DURANT OK 68 83 68 87 / 80 30 20 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 23
Hazardous weather outlook, Jun 2, 4:30 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
430 PM CDT WED JUN 2 2004
OKZ004>048-050>052-TXZ083>090-031200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL INTO SOUTHEAST OKLAHOMA. A SLIGHT RISK OF SEVERE
THUNDERSTORMS COVERS THE REMAINDER OF OKLAHOMA AND WESTERN NORTH
TEXAS.
TIMING...
THROUGH THE REMAINDER OF THIS THIS AFTERNOON AND THIS EVENING ACROSS
SOUTH CENTRAL AND SOUTHEAST OKLAHOMA...AND THIS EVENING AND
OVERNIGHT ACROSS WESTERN NORTH TEXAS...AND THE WESTERN HALF OF
OKLAHOMA.
IMPACTS...
HAIL TO THE SIZE OF GOLFBALLS AND WINDS TO 70 MPH WILL BE POSSIBLE
WITH THE SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA. THE POSSIBILITY OF TORNADOES WILL EXIST THIS EVENING
ACROSS FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS.
DISCUSSION...
A LINE OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND EASTERN OKLAHOMA
WILL CONTINUE TO MOVE SOUTH AND SOUTHEAST ACROSS MUCH OF SOUTHERN
OKLAHOMA LATE THIS AFTERNOON AND EVENING. THERE WILL ALSO BE A
CHANCE FOR ADDITIONAL THUNDERSTORM DEVELOPMENT FARTHER WEST ALONG AN
OUTFLOW BOUNDARY MOVING SOUTH ACROSS WESTERN AND SOUTHWESTERN
OKLAHOMA. MODERATE INSTABILITY AND VERTICAL WIND SHEAR WILL ALLOW
MANY OF THESE STORMS TO BE SEVERE...WITH SUPERCELLS LIKELY...WHICH
MAY BE ACCOMPANIED BY HAIL TO THE SIZE OF GOLFBALLS...AND WIND GUSTS
TO 70 MPH.
THUNDERSTORMS HAVE ALSO DEVELOPED LATE THIS AFTERNOON ACROSS
PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES. THESE STORMS ARE
EXPECTED TO MOVE EAST AND SOUTHEAST INTO WESTERN OKLAHOMA...AND
WESTERN NORTH TEXAS DURING THE EVENING HOURS. STORMS THAT DEVELOP IN
THESE AREAS ARE EXPECTED TO BE SUPERCELLS...WITH LARGE HAIL... WINDS
TO 70 MPH AND TORNADOES POSSIBLE. IF STORMS PERSIST OVERNIGHT...THEY
MAY CONSOLIDATE INTO ONE OR MORE CLUSTERS OF THUNDERSTORMS...WITH
THE PRIMARY SEVERE WEATHER CONCERN BEING DAMAGING STRAIGHT LINE
WINDS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AS
THUNDERSTORMS DEVELOP ON THE HIGHER TERRAIN TO THE WEST OF THE AREA
AND MOVE INTO WESTERN SECTIONS OF OKLAHOMA AND NORTH TEXAS.
THUNDERSTORM CHANCES WILL CONTINUE INTO EARLY NEXT WEEK AS WEAK
IMPULSES MOVE THROUGH THE UPPER NORTHWESTERLY FLOW AND VARIOUS
SURFACE BOUNDARIES LINGER IN THE AREA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.
30In the hours before
Local storm report, Jun 2, 4:44 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
444 PM CDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL OKLAHOMA CITY 35.47N 97.51W
06/02/2004 0.75 INCH OKLAHOMA OK PUBLIC
REPORTED IN DOWNTOWN OKC
&&
JP/FMLocal storm report, Jun 2, 4:48 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
448 PM CDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND GST MIDDLEBERG 35.10N 97.74W
06/02/2004 60 MPH GRADY OK NWS EMPLOYEE
ESTIMATED WIND GUST
&&
JP/FMLocal storm report, Jun 2, 4:51 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
451 PM CDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST 6 W BYARS 34.87N 97.16W
06/02/2004 60 MPH MCCLAIN OK PUBLIC
SPEED ESTIMATED
&&
JP/FMLocal storm report, Jun 2, 4:57 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
457 PM CDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST 2 W PAOLI 34.83N 97.30W
06/02/2004 65 MPH GARVIN OK PUBLIC
SPEED ESTIMATED
&&
JP/FMSpecial weather statement, Jun 2, 5:01 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 501 PM CDT WED JUN 2 2004 OKZ038-039-022215- COMANCHE OK-STEPHENS OK- 501 PM CDT WED JUN 2 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE AND NORTHWESTERN STEPHENS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME EASTERN WICHITA MOUNTAINS WILDLIFE REFUGE AT 501 PM CDT...MOVING EAST AT 20 MPH. ANOTHER INTENSIFYING STORM WAS JUST SOUTH OF STERLING AND WILL MOVE INTO THE NORTHWEST CORNER OF STEPHENS COUNTY BY 515 PM. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. 24
Local storm report, Jun 2, 5:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
508 PM CDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 8 S WETUMKA 35.13N 96.24W
06/02/2004 1.00 INCH HUGHES OK CO-OP OBSERVER
0440 PM TSTM WND GST 7 SW STUART 34.83N 96.19W
06/02/2004 60 MPH HUGHES OK PUBLIC
SPEED ESTIMATED.
&&
KT/FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 11:22 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 53 min |
| Jun 2, 12:10 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 35 min |
| Jun 2, 12:27 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 63 min |
| Jun 2, 12:41 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant | 49 min |
| Jun 2, 12:58 PM CDT | Severe Thunderstorm Warning | OUN | Major | 32 min |
| Jun 2, 1:13 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 47 min |
| Jun 2, 1:24 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Logan, Noble, Payne | 51 min |
| Jun 2, 1:48 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 27 min |
| Jun 2, 1:56 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 49 min |
| Jun 2, 2:11 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Oklahoma, Payne | 49 min |
| Jun 2, 2:15 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 45 min |
| Jun 2, 2:52 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, Lincoln, Oklahoma, Pottawatomie | 53 min |
| Jun 2, 3:28 PM CDT | Flash Flood Warning | OUN | Cleveland, Lincoln, Oklahoma, Pottawatomie | 3 hr |
| Jun 2, 3:37 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Pottawatomie, Seminole | 38 min |
| Jun 2, 3:44 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 46 min |
| Jun 2, 3:50 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 25 min |
| Jun 2, 4:08 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Garvin, Hughes, McClain, Pontotoc, Pottawatomie and 1 more | 37 min |
| Jun 2, 4:26 PM CDT | Severe Thunderstorm Warning | OUN | Grady, Stephens | 49 min |
| Jun 2, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Garvin, Hughes, McClain, Murray and 1 more | 48 min |
| Jun 2, 5:12 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 48 min |
| Jun 2, 5:21 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston | 54 min |
| Jun 2, 5:27 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 33 min |
| Jun 2, 5:40 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Love | 65 min |
| Jun 2, 5:51 PM CDT | Severe Thunderstorm Warning | OUN | Bryan, Marshall | 54 min |
| Jun 2, 5:59 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 31 min |
| Jun 2, 6:07 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Kiowa, Tillman | 53 min |
| Jun 2, 6:29 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 61 min |
| Jun 2, 6:45 PM CDT | Severe Thunderstorm Warning | OUN | Bryan, Jefferson, Love, Marshall | 60 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.